1523893_tn?1301583374
Prednisone
Last week my neuro put me on a 3 day dose of Prednisone to hopefully offset the flare I was in the middle of.  He put me on 3 days of oral pred, quite a huge dose (25 pills per day, each being 50 mg).  I took my three days worth of pills hoping I would see a difference, but have yet to feel any better. In fact I am worse and I am wondering if I should see a physician about my symtoms. Weight gain, no energy, facial swelling, horrible fog, painful skin on my neck and shoulders. I feel like I am drunk.  I drove to work this morning but quite frankly I am feeling so out of it I am not thinking that was such a good idea.

Is this normal when coming off of such a high dose? Should I get checked out?  Little scared here.  
Cancel
5 Answers
Page 1 of 1
1394601_tn?1328035908
Actually for a flair that is a low dose.  I take IVSM one gram three days each month.  The dosing you are being given is very small.  Is your neuro an MS specialist?  

It is by the way normal to gain water weight with steroids.  It usually clears up in a week or so.  I am not sure about the facial swelling.  I would call the doctor on that issue.  I would also at that time ask why such a low dose for a flair....
Comment
Cancel
1394601_tn?1328035908
Comment
Comment
Submit Comment
1523893_tn?1301583374
And here I thought it was a huge dose!  I guess it feels large considering I went from taking NOTHING to 1250 mg within 3 days. Anyhow.....thanks for letting me know these symptoms should settle down in a bit

I am not yet DX'd and my neuro asked me to try this to help with my symtpoms. So far no change.  



Comment
Cancel
1523893_tn?1301583374
Comment
Comment
Submit Comment
1045086_tn?1332130022
Actually, 25 tablets of 50mg Prednisone = 1250mg total per day
That is the equivalent of one and a quarter grams per day since 1000mg=1 Gm

We don't usually see the docs using pills rather than an IV for short term, large dose steroid treatment of MS exacerbations but it does happen.

Many people here have mentioned feeling worse before they get symptom improvement with steroid treatment.  Sumana is right that Prednisone will cause fluid retention.  It can also cause a temporary rise in blood pressure and blood sugar levels.  These side effects can easily contribute to development of all the symptoms you describe.  I'm surprised you didn't mention any nausea, heartburn or insomnia.  These symptoms are all often near the top of the complaint list during steroid treatment.

I do think you should check with your doctor, especially if this is your first time on steroid therapy.  Any one person's response to a drug can be unpredictable and only your doctor knows your personal health history well enough to advise you.  

Can you then arrange for a ride home?  If you are questioning your own ability to drive, it probably isn't something you need to do.  In my experience we tend to be soft on ourselves when self-evaluating driving skills. It is soooo hard to give up vehicle mobility for even one day!

Hope you lose both side effects and symptoms soon.
Mary
Comment
Cancel
1045086_tn?1332130022
Comment
Comment
Submit Comment
1394601_tn?1328035908
You know, I just saw pills and thought it was a baby dose...errrrr

and I am rotten at math....lol....Thank you, Mary....
Comment
Cancel
1394601_tn?1328035908
Comment
Comment
Submit Comment
1523893_tn?1301583374
I thought taking it orally was a little odd too, must be a Canadian thing maybe?  Anyhow, swelling is all down, lost the 11 pounds I gained. Phew!  Still sort of feel disconnected from my body somehow, a little foggy, but it is getting better.  I hate to say never, but I will live with my burning/numbness rather than go through that again. Terrible!!
Comment
Cancel
1523893_tn?1301583374
Comment
Comment
Submit Comment
Your Answer
1523893_tn?1301583374
Answer
Know how to answer? Tap here to leave your answer...
Answer
Prednisone
Submit Answer
A
A
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
Marathon Running Done Over Many Yea...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
233488_tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
May 21 by John C Hagan III, MD, FACS, FAAOBlank
748543_tn?1443740527
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
667078_tn?1316004535
Blank
Durham, NC
Avatar_universal
Blank
198419_tn?1360245956
Blank
987762_tn?1331031553
Blank
Australia
5112396_tn?1378021583
Blank
Other
1831849_tn?1383231992
Blank
Great Neck, NY